Article Text

PDF

Hypersensitivity pneumonitis associated with co-proxamol (paracetamol + dextropropoxyphene) therapy

Abstract

A 61-year-old man developed hypersensitivity pneumonitis and skin rash in close association with taking co-proxamol. These problems occurred in spite of being treated with prednisolone 40 mg daily (20 mg daily at the time of presentation) for assumed cranial arteritis. A therapeutic challenge with paracetamol was negative and the patient continues to take this drug. It seems likely that this patient's rash and hypersensitivity pneumonitis was caused by dextropropoxyphene. Dextropropoxyphene has not been reported previously as a cause of hypersensitivity pneumonitis.

  • adverse drug reaction
  • hypersensitivity pneumonitis
  • co-proxamol
  • dextropropoxyphene

Statistics from Altmetric.com

Hypersensitivity pneumonitis is known to be caused by a large number of drugs, although it is more often associated with inhaled protein antigens. Co-proxamol, a combined preparation containing paracetamol and dextropropoxyphene, is a widely used analgesic and is well tolerated in recommended doses. Skin rash has been associated with its use1 and two cases of paracetamol pneumonitis have been reported2 3 but pulmonary complications of dextropropoxyphene have not been reported either in the literature or to the Committee on Safety of Medicines.

Case report

A 61-year-old man presented with a 2-month history of increasing breathlessness. He had stopped smoking 13 years previously because of cough, and for some years had been troubled with headache which had responded to corticosteroid therapy and a presumed diagnosis of cranial arteritis was made in 1988. Prednisolone therapy was withdrawn in 1992, but headaches recurred in early 1993. Prednisolone was restarted in a dose of 40 mg daily with only partial response and co-proxamol was taken as required to relieve headache. He then developed breathlessness which progressed steadily over a 2-month period. There was no exposure to any known causes of extrinsic allergic alveolitis and his only drug therapy was co-proxamol and prednisolone, the dose of which had been reduced to 20 mg daily. On examination there were bilateral late-inspiratory basal crackles audible. A chest X-ray had a vague shadowing in both lower zones suggesting an interstitial abnormality. An FEV1 of 2.6 (predicted 3.4 ± 0.5 l) and an FVC of 4.1 (predicted 4.2 ± 0.7 l), together with the lung volumes and transfer coefficient (see table), suggested a combined obstructive and restrictive defect. Electrocardiogram and echocardiography were normal. Haematological indices, urea, electrolytes and standard liver function tests were normal, but there was an elevation of lactate dehydrogenase (LDH) of 531 IU/l (normal range 92–395). Serum was negative forAspergillus fumigatus and avian precipitins and autoantibodies. Arterial blood gas analysis revealed mild hypoxaemia: PaO2 8.9 kPa, PaCO2 5.9 kPa, hydrogen ion 36.8 nmol/l. A ventilation/perfusion scan was normal. Exercise induced O2 desaturation to 88% at 1.5 min at 40 watts.

Figure Photomicrograph of the lung biopsy showing a focus of interstitial pneumonitis composed of lymphocytes and macrophages with occasional eosinophils. Small plugs of organising intraluminal exudate are present and inflammatory cells are identified within the air spaces but there is little evidence of interstitial scarring (original magnification × 100)

It was concluded that this man had some form of interstitial lung disease which had developed while being treated with prednisolone (20–40 mg daily) for presumed cranial arteritis. A video-assisted thoracoscopic lung biopsy was performed.

PATHOLOGY

The biopsy taken from the left lower lobe measured 4.5 × 3 × 1.5 cm and had a normal macroscopic appearance. Histological examination showed the presence of a focal interstitial pneumonitis composed of lymphocytes, macrophages and occasional eosinophils (figure). Focally, this was also associated with evidence of an organising fibrinous exudate.

Granulomata were not identified. The inflammatory lesions had a predominantly centri-acinar distribution and were not associated with any significant degree of interstitial fibrosis. These histological appearances suggested a diagnosis of hypersensitivity pneumonitis.4

PROGRESS

Following the lung biopsy, co-proxamol was taken, mainly for chest pain, and breathlessness became more troublesome. A diffuse skin rash then developed. Co-proxamol was stopped and the rash disappeared within a few days and breathlessness improved. Co-proxamol was then reintroduced as a challenge and the rash recurred and breathlessness deteriorated again within a few hours of the first dose. Subsequently, a challenge with paracetamol caused no pulmonary or systemic reaction and this drug was continued as required for headache. The dose of prednisolone has been gradually reduced to 2 mg daily and the patient is now free from symptoms, except for occasional headache. Pulmonary function has also improved (table), the total lung capacity having increased by over one litre, and the serum LDH returned to normal.5

Table Serial pulmonary function test results showing a marked improvement in vital capacity (VC) and total lung capacity (TLC) from the initial baseline levels after stopping co-proxamol therapy. Little change in carbon monoxide transfer factor (Kco) was, however, seen

Discussion

This 61-year-old man developed hypersensitivity pneumonitis and skin rash in close association with taking co-proxamol. These problems occurred in spite of being treated with prednisolone in an initial dose of 40 mg (20 mg daily at the time of presentation) for assumed cranial arteritis. The diagnosis of cranial arteritis was not confirmed histologically, and seems unlikely, since the patient has remained well for almost 4 years while taking prednisolone in a small dose of 2 mg daily. A therapeutic challenge with paracetamol was negative and the patient continues to take this drug occasionally. A therapeutic challenge with dextropropoxyphene was considered too dangerous to perform, since the pulmonary problem developed when the patient was taking a large dose of prednisolone (30–40 mg daily) and the rash broke through treatment with this drug in a dose of 20 mg daily. It does, however, seem likely that both the rash and the hypersensitivity pneumonitis were caused by dextropropoxyphene. There was no evidence of an auto-immune disorder. The pulmonary symptoms developed many weeks after prednisolone was initially prescribed and then subsided after dextropropoxyphene was withdrawn and corticosteroid therapy reduced. This makes any other cause of the rash and the pneumonitis unlikely. Unfortunately, pulmonary function tests were not performed immediately before and after the challenge with co-proxamol, which caused recurrence of the skin rash and an increase in breathlessness. This challenge was performed in the patient's home and was supervised by his general practitioner.

Learning points

  • co-proxamol (paracetamol + dextropropoxyphene) may cause a hypersensitivity pneumonitis, a reaction not previously reported

  • drugs are an important aetiological consideration in patients presenting with diffuse interstitial lung disease

  • recognition of drug-induced hypersensitivity pulmonary reactions is important as the effects may be in part reversible before extensive pulmonary fibrosis occurs

  • thoracoscopic lung biopsy is an important investigation in patients with diffuse interstitial lung disease where the nature of this is unclear

We believe that this is the first reported case of dextropropoxyphene as a cause of hypersensitivity pneumonitis. We believe that pathologists and chest physicians encountering patients with an histological diagnosis of hypersensitivity pneumonitis should be aware of the possibility that this might represent a drug effect.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.